Alert archive / Michigan / Special Marine Warnings in 2021

Special Marine Warning 13, NWS Grand Rapids, MI

June 20, 2021

NWS Grand Rapids, MI issued this special marine warning at Jun 20, 2021, 7:13 PM EDT. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 7:13 PM EDT (23:13 UTC)
Expired
Jun 20, 2021, 8:45 PM EDT
In force
92 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
40.0 mph

The radar

The Grand Rapids radar (KGRR), 103 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2021-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2021-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

463 
WHUS53 KGRR 202313
SMWGRR
LMZ844-845-876-878-210045-
/O.NEW.KGRR.MA.W.0013.210620T2313Z-210621T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Grand Rapids MI
713 PM EDT Sun Jun 20 2021

The National Weather Service in Grand Rapids has issued a

* Special Marine Warning for...
  Nearshore and Open Waters from St Joseph to Holland MI...

* Until 845 PM EDT.

* At 710 PM EDT, strong thunderstorms were developing along a line 
  from New Buffalo northwest to a point about 40 miles west of South 
  Haven. The line was moving northeast at 35 knots and will affect 
  areas south of Holland through 845 PM.

  HAZARD...Wind gusts to 40 knots and small hail.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  St. Joseph...South Haven...Saugatuck and Holland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4213 8656 4212 8696 4277 8706 4277 8621
      4248 8625 4221 8639 4211 8649
TIME...MOT...LOC 2310Z 243DEG 37KT 4250 8706 4178 8679 

HAIL...<.75IN
WIND...40KTS

$$

DUKE
2 follow-up statements
554 
FZUS73 KGRR 202359
MWSGRR

Marine Weather Statement
National Weather Service Grand Rapids MI
759 PM EDT Sun Jun 20 2021

LMZ844-845-876-878-210045-
/O.CON.KGRR.MA.W.0013.000000T0000Z-210621T0045Z/
759 PM EDT Sun Jun 20 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 845 PM EDT...

For the following areas...
  Nearshore and Open Waters from St Joseph to Holland MI...

At 759 PM EDT, strong thunderstorms were located along a line
extending from 8 nm west of South Haven Light to near St. Joseph
Light, moving northeast at 35 knots.

HAZARD...Wind gusts to 40 knots and small hail.

SOURCE...Radar indicated.

IMPACT...Small craft could be damaged in briefly higher winds and 
         suddenly higher waves.

Locations impacted include...
St. Joseph Light and St. Joseph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor until hazardous weather passes.

&&

LAT...LON 4213 8672 4245 8692 4260 8623 4248 8625
      4221 8639 4211 8649 4213 8656
TIME...MOT...LOC 2359Z 234DEG 35KT 4236 8646 4216 8647 

HAIL...<.75IN
WIND...40KTS

$$

NJJ
230 
FZUS73 KGRR 210036
MWSGRR

Marine Weather Statement
National Weather Service Grand Rapids MI
836 PM EDT Sun Jun 20 2021

LMZ844-845-876-878-210045-
/O.EXP.KGRR.MA.W.0013.000000T0000Z-210621T0045Z/
836 PM EDT Sun Jun 20 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 845 PM EDT...

The affected areas were... 
  Nearshore and Open Waters from St Joseph to Holland MI...

The thunderstorms have weakened and moved out of the warned area and 
no longer pose a significant threat to boaters.

A Severe Thunderstorm Watch remains in effect until 100 AM EDT for
southwestern Michigan.

LAT...LON 4213 8672 4245 8692 4260 8623 4248 8625
      4221 8639 4211 8649 4213 8656
TIME...MOT...LOC 0035Z 243DEG 37KT 4236 8646 4216 8647 

$$

04

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special marine warning went out at Jun 20, 7:02 PM EDT, 11 minutes earlier.

Area forecast discussion, Jun 20, 7:02 PM EDT, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
702 PM EDT Sun Jun 20 2021

LATEST UPDATE...
Aviation

.SYNOPSIS...
Issued at 344 PM EDT Sun Jun 20 2021

- Severe Weather/Heavy Rain threat tonight

- Windy and colder Monday with some frost Tuesday morning

- Next major system end of week / some showers possible Wednesday

&&

.DISCUSSION...(This evening through next Sunday)
Issued at 344 PM EDT Sun Jun 20 2021

- Severe Weather/Heavy Rain threat tonight

Overall it seems our severe weather threat is somewhat less than
we were thinking earlier. Even so there still remains a
significant threat for strong to severe thunderstorm tonight.
Locally heavy rain is expected near and south of I-96. The risk
for strong to severe storms is from around 6 pm tonight till
around 5 am Monday.

There will be two periods of severe storm potential. The first is
the warm advection push in front of the system. Seems the overall
threat is a little less as a result of the MCV upstream that has
pushed the warm air farther south. Even so, we have our boundary
stalled near I-94, so when the upstream MCV over MO gets into this
area I am thinking it will track along the boundary. That is
supported by most our HI-RES models. It is this first wave of
convection that has the greatest risk of tornadoes. Surface winds
will turn to the east north of the boundary this evening and that
will increase the low level shear. Surface based capes in the
2500 to 4000 j/kg range south of I-94 to I-80. The effective bulk
shear over the southern counties will be between 40 and 50 knots.
All of this supports strong to severe storms, large hail and
isolated tornadoes.

The second period of strong to severe storm is from the polar jet
on the northern stream coming into this area. We get into the
entrance region of that jet. It is at that time the low level jet
really develops, and increases to near 50 knots. The HRRR 17z run
showed 60 knot winds associated with the line of storms coming on
shore near South Haven just after midnight. It is during that
time when train echoes are possible near and south of I-96.
Locally 2 to 3 inches of rain is possible in some areas.

- Windy and colder Monday with some frost Tuesday morning

The cold front sweeps through around sunrise. This will be some
seriously cold air coming in behind the front. The 850 temps fall
to near 2c by Monday evening, from 13c in the morning. We get on
the polar ward side of the polar jet by evening too. It would not
be out of the question to get some lake enhanced rain showers. Air
temperatures will fall during the day. Temperatures could be in
the upper 50s by evening.

Skies should clear Monday night. With dew points in the 30s, it
would seem likely frost would develop over northern area. I could
see locations like Leota getting below freezing.

- Next major system end of week / some showers possible Wednesday

The next digging northern stream system stays in Canada but it
boots the trough over the Great Lakes out into the north Atlantic.
This sets up a warm advection event Wednesday, which may well
bring showers to the area again. instability is not all that high
so this would be more rain showers than thunderstorms.

Behind that we get shortwave ridging briefly so Thursday will be
quiet but seasonably warm. Finally there is another northern
stream shortwave that digs into the central North American trough.
It will significantly deepen that trough and result in another
system not to much different than what is happening tonight into
Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 702 PM EDT Sun Jun 20 2021

Storms are starting to develop, so I used the NAMNEST radar
reflectivity forecast as my guide for timing the convection
through the TAF sites, for the 00z TAFs. It seemed to me to be
closest to what was actually happening when I wrote the TAFs.
There will be two periods of thunderstorms. The first early this
evening is the warm air push northward. Then there will be second
band of thunderstorms around 06z to 08z ahead of the cold front.
Each line of storms will likely have gusty winds and IFR
conditions due to very heavy rain. Hail is possible but was not
included in the TAFs.

Once the cold front comes through ceilings will fall into the
MVFR/IFR range and winds will be gusty into Monday afternoon. The
lower clouds will likely persist into late afternoon.

&&

.MARINE...
Issued at 344 PM EDT Sun Jun 20 2021

The push of cold air Monday will result in a rather unpleasant
beach day to say the least. Winds will be gusting to over 30 mph
and air temperatures will be falling into the 50s. The strong
winds will result in possible rip currents and 5 to 7 foot waves.
Our current hazards for tomorrow look good so no changes were
made.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from midnight EDT tonight through late
     Monday night for MIZ037-043-050-056-064-071.

LM...Small Craft Advisory from midnight tonight to 2 AM EDT Tuesday
     for LMZ844>849.

&&

SYNOPSIS...WDM
DISCUSSION...WDM
AVIATION...WDM
MARINE...WDM
Hazardous weather outlook, Jun 20, 4:22 PM EDT, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
422 PM EDT Sun Jun 20 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-212030-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
422 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

The Enhanced Risk of severe thunderstorms continues tonight. The
primary threat is for damaing winds, large hail is also possible
and there remains a very slight threat for tornadoes. Localized
flooding is possible too. The area of greatest concern is mostly
over the southern half of the area. There are two periods of
strong to severe storms, the fist is early tonight, prior to 11
pm, then a second period of strong to severe thunderstorms from
around midnight till about 4 am.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong winds will result in hazardous condtions at area beaches on
Monday.

Scattered frost is possible Monday night north of route 20.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

LMZ844>849-212030-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
422 PM EDT Sun Jun 20 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Thunderstorms will result in wind gusts over 40 knots and large
waves. Cloud to water lighting will also be an issue. The threat
for these harards is greatest south of Grand Haven.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds and waves will be hazardous to beach goes and small craft
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible tonight.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:50 AM EDTSmall Craft AdvisoryGRR45 hr
Jun 20, 4:52 AM EDTBeach Hazards StatementGRRAllegan, Mason, Muskegon, Oceana, Ottawa, Van Buren45 hr
Jun 20, 7:05 PM EDTSevere Thunderstorm WarningGRRVan Buren55 min
Jun 20, 7:56 PM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Calhoun, Kalamazoo, Van Buren64 min

Nearby

Special Marine Warnings in Michigan, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.